Medline ® Abstracts for References 32,33

of 'Reactive airways dysfunction syndrome and irritant-induced asthma'

32
TI
Reactive airways dysfunction syndrome induced by exposure to a mixture containing isocyanate: functional and histopathologic behaviour.
AU
Lemière C, Malo JL, Boulet LP, Boutet M
SO
Allergy. 1996;51(4):262.
 
A 31-year-old machinist experienced acute symptoms of rhinoconjunctivitis, coughing, shortness of breath, and wheezing after sudden exposure to fumes containing isocyanates and solvents. Lung function tests carried out 11 days after the event showed reduced flow rates. Forty days after the acute inhalational injury, expiratory flows improved, and the PC20 was 0.8 mg/ml, showing moderate bronchial hyperresponsiveness. Six days later, the subject underwent bronchoscopy. Bronchial biopsies showed a marked loss of epithelial cells, severe subepithelial oedema, and inflammatory cells infiltrate (mainly lymphocytes). The subject was given inhaled steroids. The PC20 was back to normal 42 days later. Bronchial biopsies then showed incomplete regeneration of the epithelial layer with few ciliated cells and persistence of inflammation (lymphocyte infiltrate) in epithelia and connective tissue. We conclude that irritant exposure to a mixture of isocyanates and solvents can cause occupational asthma without a latency period, i.e., reactive airways dysfunction syndrome.
AD
Sacré-Coeur Hospital, Quebec City, Canada.
PMID
33
TI
Reactive airways dysfunction syndrome due to chlorine: sequential bronchial biopsies and functional assessment.
AU
Lemière C, Malo JL, Boutet M
SO
Eur Respir J. 1997;10(1):241.
 
Very little information is available on the acute histopathological bronchial alterations caused by reactive airways dysfunction syndrome (RADS). We had the opportunity to carry out sequential bronchial biopsies in a subject with RADS due to chlorine (60 h, 15 days, 2 and 5 months after the acute exposure), and also to assess spirometry and bronchial responsiveness to methacholine. A 36 year old worker in a water-filtration plant (nonsmoker) abruptly inhaled high concentrations of chlorine on September 12, 1994. He experienced immediate nasal and throat burning, retrosternal burning and wheezing, and these symptoms persisted during and after the workshift. Two days later, he complained of retrosternal burning, dyspnoea and wheezing. Inspiratory wheezing was documented. His forced expiratory volume in one second (FEV1) was 66% of predicted and the provocative concentration of methacholine causing a 20% fall in FEV1 (PC20) was slightly abnormal (2.5 mg.mL-1). On the following day, the patient underwent bronchial biopsies, which showed almost complete replacement of the epithelium by a fibrinohaemorhagic exsudate. The subject was prescribed inhaled steroids. Fifteen days after the accident, the PC20 was improved to 6 mg.mL-1. Bronchial biopsies showed considerable epithelial desquamation with an inflammatory exudate and swelling of the subepithelial space. Five weeks after the accident, the PC20 was normal (57 mg.mL-1). Inhaled steroids were stopped. Two months after the accident, the PC20 deteriorated to 4 mg.mL-1. Biopsies then showed regeneration of the epithelium by basal cells and there was still a pronounced inflammatory infiltrate. Inhaled steroids were restarted. Three and five months later, the PC20 was normal (24 mg.mL-1). Bronchial biopsies showed a greatly improved epithelium and reduction of the inflammatory infiltrate. This case report shows that reactive airways dysfunction syndrome can cause acute, marked, though partially reversible, histological abnormalities. Inhaled steroids may modulate changes in bronchial responsiveness in this condition.
AD
Sacré-Coeur Hospital, Montreal, Québec, Canada.
PMID